Lake Superior, 2002Marine Thunderstorm Wind in Lake Superior, August 1, 2002
August 1, 2002 · NWS APX · 1 event in 1 county or zone
1 marine thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 1, 10:29 AM EST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 1, 10:29 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1129 AM EDT THU AUG 01 2002
FIRST LINE OF CONVECTION OVER WESTERN UPPER PENINSULA WEAKENED AS IT
APPROACHED EASTERN UPPER PENINSULA EARLIER THIS MORNING. THIS MOST
LIKELY DUE TO MODERATELY STRONG CAP IN PLACE. THIS CAP IS FORECAST
TO RAPIDLY WEAKEN THIS AFTERNOON AS STRONG TROUGH AND ASSOCIATED
COLD FRONT PROGRESS TO THE SOUTHEAST TOWARD THE CWA. IN ADDITION...
AREA GETS INTO COUPLED JET WITH LF QUAD OF 100 KNOT TO THE NORTHWEST
AND RR QUAD OF 95 KNOT JET TO THE NORTHEAST. ALL SEVERE WX INDEXES
LOOK IMPRESSIVE THROUGH 00Z WITH LI/S AROUND -6...TOTAL TOTALS
AROUND 50...AND K INDEXES AROUND 35. ALSO OF NOTE...THETA-E RIDGING
OVER THE ENTIRE AREA WITH PW/S RISING TO AROUND 1.50 INCHES. WINDS
PRETTY UNI-DIRECTIONAL OUT OF THE SOUTHWEST AND FREEZING LEVEL WAS
14,500 ON THE APX 12Z SOUNDING. ONE LIMITING FACTOR IS THAT ABUNDANT
CLOUD COVER HAS LIMITED DAYTIME HEATING. HOWEVER WITH STRONG
DYNAMICS ON THE INCREASE ACTIVITY IS EXPECTED TO INCREASE THIS
AFTERNOON WITH THE MAIN THUNDERSTORM THREAT OF STRONG WINDS AND HAIL
TO AROUND 1 INCH. HAZARDOUS WEATHER STATEMENT ADDRESSES THESE TWO
FACTORS. ZONE UPDATE WILL MAKE SHOWER AND THUNDERSTORMS DEFINITE FOR
THIS AFTERNOON ALL AREAS. SEVERE THUNDERSTORM WATCH ALSO JUST
HOISTED FOR ALL OF APX NORTHERN LOWER MICHIGAN COUNTIES THROUGH 4 PM
THIS AFTERNOON.
.APX...SEVERE THUNDERSTORM WATCH THROUGH 4 PM MIZ016>036-041-042.
SULLIVAN
In the hours before
Special weather statement, Aug 1, 9:37 AM EST, 3 hours 4 minutes before
MIZ008-015>036-041-042-020200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1037 AM EDT THU AUG 01 2002
...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER AND
NORTHWEST LOWER MICHIGAN THROUGH EARLY TONIGHT...
* THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHWEST LOWER
MICHIGAN.
* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
* HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS OF 60 TO 80 MPH
AND 1 INCH HAIL.
* TIME OF HAZARDOUS WEATHER THREAT...THROUGH 10 PM.
* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).
IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.
SULLIVAN
Local storm report, Aug 1, 10:29 AM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1129 AM EDT THU AUG 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 6 W PARADISE MI WIND DAMAGE
08/01/02 CHIPPEWA TREES DOWN REPORTED BY
COOPERATIVE OBSERVER AT
TAHQUAMENON FALLS STATE
PARK
CJCSpecial weather statement, Aug 1, 10:54 AM EST, 1 hour 47 minutes before
MIZ016>036-041-042-012000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1154 AM EDT THU AUG 1 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 400 PM EDT THURSDAY
AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHEAST LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA
IN NORTHWEST LOWER MICHIGAN
ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
LEELANAU
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Marine Thunderstorm Wind, St Marys River & Pt Iroquois to Ern Potagannissing Bay
- When
- August 1, 12:41 PM EST
- Where
- St Marys River & Pt Iroquois to Ern Potagannissing Bay marine zone, De Tour Village
- Measured
- 36 kt (41 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.000, -83.917
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, August 1 to 5, 20029 deaths · 10 events
- Heat in Maryland, August 1 to 5, 20027 deaths · 14 events
- Heat in Missouri, August 1 to 6, 20021 death · 59 injured · 22 events
- Wildfire in California, August 1 to 13, 200238 injured · $10 million · 1 event
- Heat in New Jersey, August 1 to 5, 20021 death · 17 events
- Wildfire in California, August 1 to 29, 2002$46 million · 1 event
- Heat in Louisiana, August 1, 20021 death · 1 event
- Drought in Wisconsin, August 1 to 11, 2002$4.4 million · 20 events
- Tornado and Hail in Michigan, August 1 to 2, 20021 injured · $787,000 · F1 · 16 events
- Wildfire in Colorado, August 1 to 2, 2002$1.2 million · 1 event
- Drought in Georgia, August 1 to 31, 200297 events
- Wildfire in Colorado, August 1 to 31, 2002$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316685.